Colorado, 2009

Winter Weather in Colorado, December 25 to 26, 2009

December 25 to 26, 2009 · NWS GJT · 1 event in 1 county or zone

Western Colorado remained of the back side of a deep low pressure storm system over the central plains states. A cool and moist northerly flow on the back side of this storm brought snowfall to the Gore and Elk mountain ranges of northwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Western Colorado remained of the back side of a deep low pressure storm system over the central plains states. A cool and moist northerly flow on the back side of this storm brought snowfall to the Gore and Elk mountain ranges of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 3:59 PM MST, 8 hours 1 minute earlier.

Area forecast discussion, Dec 24, 3:59 PM MST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 PM MST THU DEC 24 2009

.SHORT TERM...CHRISTMAS EVE THROUGH SATURDAY

THE MIDWEST DEEP UPPER LEVEL LOW KEEPS A HOLD ON THIS REGION THROUGH
THESE PERIODS. A COLD NORTH FLOW WILL PRODUCE SNOW OVER THE NW
COLORADO MTNS AND SOME GUSTY WINDS OVER HIGHER EXPOSED TERRAIN AND
SOUTH-FACING SLOPES. EXPECT VERY COLD MORNINGS WITH VALLEY
INVERSIONS STRENGTHENING.

THE NW COLORADO MTNS LOOK TO BE SETTING UP FOR A CLASSIC
OVERRUNNING EVENT. A STRONG SPOKE OF ENERGY ROTATES AROUND THE
WESTERN EDGE/EASTERN COLORADO OF THE UPPER LOW ON FRIDAY. MID-LEVEL
MOISTURE THAT ERODED TODAY BEGINS TO RETURN TONIGHT. FLOW BACKS
FROM NW TO MORE NNW ON FRIDAY. FORCING IS LIMITED BUT OROGRAPHICS
WILL FAVOR NORTH TO NW-FACING SLOPES. MOST IMPORTANTLY MTN
TEMPERATURES REMAIN IN THE EFFICIENT SNOW PRODUCTION ZONE OF 0F TO
10F. BY FRIDAY AFTERNOON AND EVENING A MOIST WARM ADVECTION AT 650-
550MB OR 11-16KFT MSL BECOMES ISOTHERMAL AT AROUND -18 TO -20C.
THIS FAVORS LARGE DENDRITE GROWTH THAT WILL SHOW LITTLE RIMING OR
ICING ON THEIR WAY TO THE SURFACE. WHERE WINDS ARE RELATIVELY LIGHT
SUCH AS NORTH-FACING SLOPES...SNOW RATIOS COULD REACH 30:1 OR
BETTER. CLASSIC CHAMPAGNE POWDER. FOR THE WINDIER AREAS...SNOW
FLAKES WILL BE FRACTURED AND COMPACTED FOR LOWER SNOW RATIOS. THIS
SCENARIO MAY CONTINUE THROUGH SATURDAY WITH THE 18Z MODEL RUN
FAVORING THAT PERIOD FOR SNOW PRODUCTION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
BETWEEN-MODEL CONSISTENCY HAS BEEN VERY GOOD FOR THE LAST COUPLE
RUNS. AT THE BEGINNING OF THE LONG TERM PERIOD...THE NARROW HIGH
PRESSURE RIDGE OVER THE WEST BEGINS TO GET UNDERCUT...AND THE TIGHTLY
WOUND-UP CENTRAL CONUS LOW WEAKENS SLIGHTLY. AS THIS HAPPENS...THE
WHOLE PATTERN SHIFTS EAST. AS A RESULT THE STRONG NORTHERLY FLOW OVER
OUR FORECAST AREA WEAKENS BRINGING TO AN END ANY OROGRAPHIC SHOWERS
ALONG THE NORTHERN DIVIDE.

BY MONDAY MORNING THE FLOW BECOMES SOUTHWEST AS ENERGY ALONG THE
SOUTHERN STREAM STRENGTHENS AND FORMS A CLOSED LOW OFF THE
BAJA/SOUTHERN CA COAST. THIS LOW WILL THEN TRACK ACROSS THE DESERT
SOUTHWEST. THERE ARE SOME DIFFERENCES IN PLACEMENT AND TIMING BETWEEN
THE GFS AND THE ECMWF IN THE HANDLING OF THE LOW AS IT MOVES
EASTWARD. BUT AGREEMENT IS GOOD IN THE MAIN SYNOPTIC PATTERN. THE GFS
IS MORE SOUTHERLY AND FASTER KEEPING THE TRACK OF THE LOW CENTER...
AND BASE OF THE TROUGH...JUST SOUTH OF THE U.S./MEXICAN BORDER
THROUGH MONDAY NIGHT. IT THEN EJECTS THE TROUGH NORTHEASTWARD INTO TX
ON TUE. THE ECMWF ON THE OTHER HAND IS NOT AS FAR SOUTH...KEEPING THE
LOW CENTER NORTH OF THE BORDER AND ACROSS SOUTHERN AZ...WITH BASE OF
THE TROUGH OVER NEW MEXICO ON TUE. THIS SOLUTION SPREADS SOME
MOISTURE/QPF UP INTO THE 4-CORNERS FROM THE SOUTHWEST ON TUE...BUT
OTHERWISE LIMITS ANY QPF TO AREAS ALONG THE U.S./MEXICAN BORDER
BEFORE THAT TIME FRAME. THE GFS PRETTY MUCH KEEPS ANY QPF ASSOCIATED
WITH THIS LOW WELL SOUTH OF OUR FORECAST AREA.

AFTER THIS SYSTEM PASSES TO OUR SOUTH...NORTHWEST FLOW WILL AGAIN SET
UP AS HIGH PRESSURE BUILDS OVER THE WEST COAST. THIS WILL ALLOW THE
POSSIBILITY OF LIGHT OROGRAPHIC SHOWERS OVER THE FAVORED NORTHERN
SLOPES AS EMBEDDED WAVES PASS IN THE FLOW.

TEMPS WILL BE QUITE COLD AT THE BEGINNING OF THE PERIOD...THEN MODIFY
AS THE PATTERN SHIFTS EAST. THE FIRST TO WARM WILL BE THE HIGHER
ELEVATIONS. COLD AIR WILL STAY TRAPPED IN THE WESTERN VALLEYS...
ESPECIALLY CENTRAL AND NORTH...GRADUALLY WARMING TOWARDS THE END OF
THE PERIOD.

&&

.AVIATION...

PATCHY FOG CAN BE EXPECTED TO REFORM AFTER 06Z TONIGHT FOR AREAS
AROUND KVEL...KEGE...AND PERHAPS KRIL AND KASE. CIGS AND
VSBY ARE EXPECTED TO LOWER AGAIN TONIGHT OVER THE CENTRAL AND NRN CO
MTS EFFECTING ILS CONDITIONS FOR KEGE AND KASE ON FRIDAY. SNOW
SHOWERS BECOME NUMEROUS AFTER 12Z ALONG THE NORTHERN COLORADO
MTNS CREATING MVFR TO IFR CIGS AND VSBYS OVER THE CONTINENTAL
DIVIDE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW 6AM FRIDAY
     THROUGH 6AM SATURDAY FOR ZONES 4/10/13.
UT...NONE.

SHORT TERM...JOE
LONG TERM....EH
AVIATION.....JOE
Hazardous weather outlook, Dec 24, 6:05 AM MST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MST THU DEC 24 2009

COZ001>014-017>023-UTZ022>025-027>029-251245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
605 AM MST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL PERSIST ACROSS THE COLORADO MOUNTAINS TODAY
AND COULD HAMPER TRAVEL OVER MOUNTAIN PASSES. VERY COLD TEMPERATURES
ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL LINGER OVER THE NORTHERN MOUNTAINS OF WESTERN COLORADO INTO
THE WEEKEND. OTHERWISE DRY...BUT COLD...CONDITIONS WILL PREVAIL OVER
THE REGION THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Dec 24, 7:47 PM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
747 PM MST THU DEC 24 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY SNOW       OURAY                   38.02N 107.67W
12/24/2009  M11.0 INCH       OURAY              CO   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

&&

EVENT NUMBER GJT0900287

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
December 25, 12:00 AM MST to December 26, 6:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches occurred across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200765.